Back to Ask the Diabetes Team Ask the Diabetes Team

Our daughter was diagnosed in March, 1995 with Type 1 diabetes. She is now 3.5 years old. Her last Hb1Ac was 6.5%. We test her blood sugar 6-8 times per day. We have been trying to keep her blood sugar between 70 and 140. This has proven to be very difficult at times. She frequently goes low without any outward sign. Recently her pre-lunch blood sugar was 41 and she was acting perfectly normal. She has had one nighttime seizure about six months ago.

We're beginning to feel that her blood sugar targets are too tight. Although we're pleased with her low Hb1Ac, maybe the risks of lows and her apparent hypoglycemic unawareness are of greater concern. We know the risk of complications is reduced with better control, but at her age is a higher overall blood sugar a good trade off for reducing lows and possibly regaining awareness to oncoming lows?


You are quite correct in supposing that good control is important from the onset of diabetes, at whatever young an age that might be. However there is, as you point out, a tradeoff against the risks of hypoglycemia. At your little daughter's age there is still the possibility that a severe hypoglycemic episode could lead to permanent brain damage and in addition it is now recognized that asymptomatic low blood sugars interfere with cognitive function albeit not permanently. In trying to find the best balance I would suggest aiming for a broader range of blood sugars, say 80 to 200 mg/dl even up to 250 mg/dl. The A1c may go up a little; but the diminished risk of hypoglycemia will be worth it. When she gets beyond five you can tighten up a little.

Small children can be remarkably tolerant of 6 blood sugars a day; but I would try to reduce these, before breakfast and lunch, after a nap, before dinner (supper) and before bed should be enough for a start. If glucose patterns stabilize and if the A1c stays low you might get down to three a day, before meals with occasional ones at the other times.

It would be hard to improve on present control; but you might do just as well and with less risk of hypoglycemia if you talked to your daughter's endocrinologist and moved slowly to Lispro for the regular insulin. In this way you might be able to adjust each dose not only for the blood sugar; but also for the amount she had just eaten - you can give this insulin after the meal. In a few months there should be a long acting substituted insulin available, which need only be given once a day and which has a very even action throughout the 24 hours.


Original posting 3 Oct 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.